Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 151, NWS Tallahassee, FL

July 17, 2013Dale County, Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2013, 8:08 PM CDT for Dale County, Henry County, Houston County, Alabama. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2013, 8:08 PM CDT (01:08 UTC)
Expired
Jul 17, 2013, 8:45 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 14 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:08 PM CDTTSTM WND DMG2 Nnw Headland, ALTREE DOWN ON BROAD STREET.
Jul 17, 8:10 PM CDTTSTM WND DMG1 S Headland, ALTREE DOWN ON SOLOMON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS52 KTAE 180108
SVRTAE
ALC045-067-069-180145-
/O.NEW.KTAE.SV.W.0151.130718T0108Z-130718T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
808 PM CDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DALE COUNTY IN SOUTHEAST ALABAMA...
  SOUTHWESTERN HENRY COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF HEADLAND...
  NORTH CENTRAL HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF DOTHAN...

* UNTIL 845 PM CDT

* AT 806 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR HEADLAND...OR NEAR NEWVILLE...AND
  MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KINSEY AND MIDLAND CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3120 8543 3149 8562 3154 8531 3132 8521
TIME...MOT...LOC 0108Z 068DEG 9KT 3141 8535

$$

42-DVD
1 follow-up statement
691 
WWUS52 KTAE 180127
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
827 PM CDT WED JUL 17 2013

ALC045-067-069-180137-
/O.CAN.KTAE.SV.W.0151.000000T0000Z-130718T0145Z/
DALE AL-HOUSTON AL-HENRY AL-
827 PM CDT WED JUL 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY...NORTH
CENTRAL HOUSTON AND EAST CENTRAL DALE COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3120 8543 3149 8562 3154 8531 3132 8521
TIME...MOT...LOC 0127Z 068DEG 9KT 3142 8544

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:23 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 1:23 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
223 PM EDT Wed Jul 17 2013

.NEAR TERM [Through Tonight]...

Deep easterly flow continued across our forecast area this
afternoon, advecting dry air (with Precip Water values 10-20% below
climatology) across our region. Based on the limited CU growth and
sparse shower/thunderstorm coverage so far, it appears that the
drier NWP guidance from 00 UTC was correct, so we lowered the PoP to
20% or less for the remainder of this afternoon. Much of the
guidance forecasts an area of showers and thunderstorms to develop
well to our north (near a weak surface trough in the Carolinas)
later today, then translate south-southwestward this evening.
Therefore we have a 20-30% PoP for our northern most zones from 00
to 06 UTC this evening.

&&

.SHORT TERM [Thursday Through Friday Night]...

A mid/upper level low centered over the central Gulf will slide
northwest to a position over coastal Louisiana/Texas by Friday
night. At the surface, the Southeast will be on the far western
reaches of high pressure centered over the Atlantic. Rounding the
periphery of the ridge will be several waves of low pressure,
forecast to move generally from south to north out of the Gulf and
affect the Tri-State region. Although several areas of enhanced
vorticity associated with the upper low are forecast to pass over
the region both Thursday and Friday, Thursday appears to be too
dry for much in the way of mentionable precipitation. The
situation changes on Friday when deep layer trajectories will be
oriented in more of a southerly fashion, away from dry air source
over the western Atlantic and from a much more tropical source
over the northern Caribbean. Thus, expect rain to spread from
south to north through the day associated with a surface wave, and
linked upper level vorticity maxima.

Due to the pattern above, the short term will feature near to
slightly above average high temperatures on Thursday,
transitioning to below average on Friday. Overnight lows will
remain very near climatological normals as most rain should remain
offshore each night.

&&

.LONG TERM [Saturday through Tuesday]...

Through the extended period the previously mentioned mid/upper low
will move away from the Gulf to the west, with a ridge building in
behind, and a trough eventually sliding into the southeast from
the north. At the surface, flow will transition from southerly to
more of a west, southwest direction by Tuesday. Rain chances will
remain near to above average for the extended period due in part
to an extended period of upper level diffluent flow from the
shifting pattern. With plentiful moisture in the lower and middle
levels of the atmosphere, the upper level diffluence will likely
be assisted by some sort of disturbed seabreeze influence each
afternoon.

&&

.AVIATION [Beginning 18Z Wednesday]...

VFR conditions will be the rule through the period, outside of
isolated SHRA/TSRA this afternoon and evening. The relatively strong
east winds aloft will have any SHRA that develop moving quickly to
the west, resulting in only very brief periods of MVFR vis and/or
cigs. Any SHRA that occur will dissipate shortly after sunset,
followed by fair weather and light E-NE winds.

&&

.MARINE...

Weak nocturnal easterly surges should come to an end after
tonight as winds will shift to a more southerly direction. Winds
will stay elevated, but below headline criteria through Friday as
weak waves of low pressure are forecast to move out of the
southern Gulf. By the weekend, high pressure will take a more firm
hold of our waters and allow winds and seas to calm.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...

A few area river points remain in flood this afternoon. Most
notably, the Choctawhatchee near Bruce which is forecast to
remain in moderate flood stage into the weekend. However, all area
rivers and streams are in, and will continue to remain in a downward
trend. Significant rainfall is not expected through Thursday, when
rain chances will increase once again by the weekend. However, at
this time a widespread heavy rain event is not anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   94  71  93  71  89 / 20  10  20  20  50
Panama City   90  75  89  75  85 / 10  10  20  20  50
Dothan        92  72  92  72  90 / 10  20  20  20  40
Albany        92  72  93  72  90 / 20  10  20  10  40
Valdosta      93  69  94  72  91 / 20  10  20  20  50
Cross City    91  70  91  71  86 / 20  10  30  30  60
Apalachicola  88  75  87  75  85 / 10  10  20  20  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fournier
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Fournier
MARINE...Harrigan
FIRE WEATHER...Fournier
HYDROLOGY...Harrigan

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.